Original Publication
Open Access

Organophosphate Poisoning Simulation

Published: May 14, 2015 | 10.15766/mep_2374-8265.10090

Included in this publication:

  • Organophosphate Poisoning-Resource File and Instructor's Guide.pdf

To view all publication components, extract (i.e., unzip) them from the downloaded .zip file.


Editor's Note: This publication predates our implementation of the Educational Summary Report in 2016 and thus displays a different format than newer publications.

Abstract

This resource is a high-fidelity simulation case on organophosphate poisoning. It follows a 40-year-old adult male with complaints of dimmed vision, watery eyes, shortness of breath, nausea, vomiting, diarrhea, and sweating. The simulation uses a manikin and includes all the necessary materials for learners to complete the scenario. The case is intended to teach teamwork and clinical skills in a realistic emergency department setting, with an underlying emphasis on the physiology of the autonomic nervous system. Students should be able recognize the signs and symptoms of organophosphate poisoning, and select the appropriate personal protective gear for the situation. They should also be able to assign roles to group members, and address the basic airway, breathing, and circulation on the simulated patient. This simulation was used for first-year medical students. The students had a few introductory lectures on the autonomic nervous system and autonomic drugs prior to the simulation event. This was crucial for the students to be able to recognize the autonomic signs and symptoms the simulated patient is exhibiting, and know what to use for treatment. In addition, all of the students had previously completed a Medical First Responders course, which utilized high-fidelity simulators. Due to this training, the students were familiar with basic medical terminology, teamwork as medical professionals, basic first response care, the high-fidelity simulators, and the use of personal protective equipment.


Educational Objectives

By the end of this module, the learner will be able to:

  1. Recognize the symptoms and signs of organophosphate poisoning in a simulated patient.
  2. Use medical terminology to describe symptoms and physical findings.
  3. Describe the effects of parasympathetic nervous system stimulation by organophosphates as manifested in the following organ systems: cardiovascular, respiratory, visual, gastrointestinal, neurologic, genitourinary, and dermatologic.
  4. Explain the pharmacologic mechanisms of atropine and pralidoxime in the treatment of organophosphate poisoning.
  5. Demonstrate basic teamwork skills.
  6. Recognize hypoxia from clinical signs and/or abnormal pulse oximetry reading.
  7. Treat hypoxia with oxygen and assisted bag/mask ventilation as needed.
  8. Discuss the importance of patient decontamination and provider protection when caring for patients with organophosphate poisoning.

Author Information

  • Maria Sheakley, PhD: Ross University
  • Richard Lammers, MD: Western Michigan University School of Medicine
  • John Hoyle Jr., MD: Western Michigan University School of Medicine

Disclosures
None to report.

Funding/Support
None to report.



Citation

Sheakley M, Lammers R, Hoyle Jr. J. Organophosphate poisoning simulation. MedEdPORTAL. 2015;11:10090. https://doi.org/10.15766/mep_2374-8265.10090